Washington, 2014

Hail in Washington, August 19, 2014

August 19, 2014 · NWS OTX · 1 event in 1 county or zone

A weak shortwave passing through an environment characterized by moderate CAPE and low shear resulted in an isolated severe thunderstorm over the Upper Columbia Basin. The storm developed over Davenport, WA producing one inch hail briefly before collapsing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weak shortwave passing through an environment characterized by moderate CAPE and low shear resulted in an isolated severe thunderstorm over the Upper Columbia Basin. The storm developed over Davenport, WA producing one inch hail briefly before collapsing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 19, 3:36 PM PST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 19, 3:36 PM PST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
436 PM PDT TUE AUG 19 2014

.SYNOPSIS...

A cold front will pass through the Inland Northwest through
Tuesday, bringing gusty winds, showers, and some thunderstorms.
Cooler temperatures and the occasional threat of showers and
thunderstorms will linger the rest of the week and into the
weekend. However, the vast majority of this precipitation will be
in northeast Washington and the North Idaho Panhandle.

&&

.DISCUSSION...

Tonight through Wednesday night...After today's cold front passage
wind should increase and the associated showers and thunderstorms
should decrease through the evening. Improvement expected for
majority of locations with the exception of extreme Northeast
Washington and North Idaho as the moisture feeding into the trof
continues to influence that area for a longer interval.
Additionally the models are showing more disturbances in the flow
favoring passage in that location not to mention orographics are
helping as well during the daytime hours. With the trof solution
brought about by the cold front passage forecast temps show a
substantial cool-down going into tomorrow and a bit on the cool
side of what would be considered normal for this time of year.
/Pelatti

Thursday and Friday: The longwave trough over the western U.S.
will deepen Thursday into Friday as a shortwave descends out of
the Gulf of Alaska. The GFS, ECMWF and NAM have trended deeper and
further west with the developing upper low Thursday night into
Friday. Precipitation chances have been increased for the majority
of eastern Washington and north Idaho for Friday. The track of the
500mb cold pool on the GFS and ECMWF raises some concern of
locally heavy rain for north central Washington Friday
afternoon/evening. If the 12z models hold true, the slow moving
upper low will be near the Washington/Oregon border in the
afternoon. Storm steering flow in this scenario would be
northeasterly around 10-15mph in an increasingly unstable thermal
profile. Fresh burn scars in the Cascades and north central
Washington could be vulnerable to flash flooding and debris flows,
so this situation will be monitored closely. /GKoch

Saturday through Tuesday: Continuing shower chances and cooler
than average temperatures mark this period. Models are in a bit
better agreement today than yesterday, but the lack of solid run-
to-run consistency still degrades confidence in the details.
Saturday to Saturday night a 500mb trough moves from east OR to
the MT/ID/WY border and the flow turns NNW across our region. A
deformation axis stretches up into southeast WA, before weakening
at night. At the same time a secondary and weak mid-level
disturbance crosses the Inland NW during the afternoon and
evening. Models show decent moisture with PWATs between 0.65 to
0.80 inches (or 110-150% of normal). These are highest across SE
WA and the lower Panhandle. Instability is also decent during the
afternoon, with SBCAPE averaging between 100-500 J/kg across the
Blues through Central Panhandle and 100-200 J/kg across the
Cascades and Canadian border mountains. All this points to shower
and thunderstorm chances and a fair amount of cloud cover across
southeast WA through the central Panhandle. Smaller shower chances
will be found across the Cascades and northern mountains, while
the rest of the area sees a mix of sun and clouds and drier
conditions. The overall shower chances and clouds are expected to
wane through the night as weak ridging begins to build in from the
northwest.

By Sunday that weak ridging briefly builds in, before the next
system comes in Sunday night into Monday. On Sunday a few showers
will be possible across the ID Panhandle, with the northwest flow
and weak instability. Sunday afternoon into Sunday evening other
shower chances approach the Cascades and Okanogan Highlands.
Overnight into Monday clouds are expected to thicken over the
remainder of the Inland NW overnight into Monday, with a chance of
showers expanding across northeast WA and the ID panhandle. With
PWATs rising to values comparable to this morning (130% of
normal), the Spokane/C'dA area is included in this shower threat.
Thunder will be possible overnight across northeast WA,
particularly closer to the mountains, with some elevated
instability. Thunder will also be possible Monday afternoon and
early evening, especially around the mountain zones, with some
SBCAPE.

From Monday night into Tuesday models begin to diverge over how
quick the system exits and shortwave ridging develops. This
disagreement and the northwest flow will keep small shower chances
alive across the ID Panhandle. Otherwise shortwave ridging is
suggested from the west with a drying trend. But look for some
breezy conditions Monday evening to Tuesday morning, especially
over central WA with a tightening cross-Cascade gradient behind
the exiting system. /J. Cote'

&&

.AVIATION...
00Z TAFS: A cluster of thunderstorms will be in the vincity of the
KGEG-KCOE corridor through 02z with gusty west winds, brief
downpours and small hail. Meanwhile the bulk of the convection
will lie across the northern mountains and near KMLP. The
convection should decrease after 06z. Gusty westerly winds will be
enhanced in KEAT, KMWH, KPUW and KWS while thunderstorms induced
gusts will be found from KGEG-KCOE. VFR conditions are expected
overnight into Wed morning. Another round of showers/thunderstorms
are possible Wed afternoon mainly in the mountains. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  81  55  77  52  75 /  30  10  20  10  10  30
Coeur d'Alene  58  80  54  77  51  74 /  30  20  20  10  10  30
Pullman        56  81  49  77  46  76 /  20  10  10  10  10  20
Lewiston       62  86  59  84  57  83 /   0   0   0   0   0  20
Colville       54  83  51  80  52  78 /  30  20  30  50  50  40
Sandpoint      52  78  49  75  51  72 /  30  30  30  50  50  50
Kellogg        55  76  53  73  51  71 /  40  20  20  20  20  40
Moses Lake     61  86  56  83  54  82 /   0   0   0  10  10  20
Wenatchee      62  85  60  82  59  80 /   0   0   0  10  10  20
Omak           60  86  58  83  55  80 /  10  10  10  20  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 19, 12:24 PM PST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
124 PM PDT TUE AUG 19 2014

IDZ002>004-026-027-WAZ031>036-041>044-202030-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
124 PM PDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-WAZ037-038-202030-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
124 PM PDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AFTERNOON. A FEW STORMS COULD BRIEFLY BECOME STRONG PRODUCING
HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. GUSTY WINDS WILL
ALSO BE POSSIBLE NEAR COLLAPSING THUNDERSTORMS. ANY STORMS SHOULD
BE SHORT-LIVED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
WEDNESDAY AND THURSDAY AFTERNOONS. A FEW STORMS COULD BRIEFLY
BECOME STRONG PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING...AND
HAIL. GUSTY WINDS WILL ALSO BE POSSIBLE NEAR COLLAPSING
THUNDERSTORMS. ANY STORMS SHOULD BE SHORT-LIVED.

In the hours before

Special weather statement, Aug 19, 3:39 PM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
439 PM PDT TUE AUG 19 2014

IDZ001-WAZ037-200030-
NORTHERN PANHANDLE ID-NORTHEAST MOUNTAINS WA-
439 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOUNDARY...
NORTHWESTERN BONNER AND EAST CENTRAL PEND OREILLE COUNTIES UNTIL 530
PM PDT...

AT 436 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF NEWPORT...OR 17 MILES NORTHWEST OF PRIEST RIVER...
MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH SKOOKUM LAKE CAMPGROUND...BEAD LAKE CAMPGROUND...USK AND
COOLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR PRIEST LAKE GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4828 11730 4837 11728 4870 11672 4832 11669
TIME...MOT...LOC 2336Z 258DEG 15KT 4834 11720

COTE
Special weather statement, Aug 19, 3:47 PM PST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
447 PM PDT TUE AUG 19 2014

IDZ001-004-200045-
NORTHERN PANHANDLE ID-CENTRAL PANHANDLE MOUNTAINS ID-
447 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KOOTENAI...NORTHWESTERN
SHOSHONE AND SOUTHEASTERN BONNER COUNTIES UNTIL 545 PM PDT...

AT 446 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATHOL...OR 15 MILES SOUTHEAST OF PRIEST RIVER...MOVING EAST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAREYWOOD AND GRANITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR PEND OREILLE LAKE GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4798 11677 4806 11676 4819 11626 4802 11623
TIME...MOT...LOC 2346Z 257DEG 14KT 4801 11670

COTE
Special weather statement, Aug 19, 3:58 PM PST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
458 PM PDT TUE AUG 19 2014

IDZ001-WAZ036-037-200100-
NORTHERN PANHANDLE ID-NORTHEAST MOUNTAINS WA-SPOKANE AREA WA-
458 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KOOTENAI...
SOUTHWESTERN BONNER...NORTHEASTERN SPOKANE...SOUTHERN PEND OREILLE
AND SOUTHEASTERN STEVENS COUNTIES UNTIL 600 PM PDT...

AT 458 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DEER PARK...OR 21 MILES NORTH OF SPOKANE...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEER PARK...CLAYTON...MOUNT SPOKANE...ELK...BLANCHARD AND MILAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4791 11775 4799 11759 4808 11696 4791 11696
TIME...MOT...LOC 2358Z 262DEG 10KT 4798 11734

COTE
Special weather statement, Aug 19, 4:10 PM PST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
510 PM PDT TUE AUG 19 2014

WAZ036-037-200115-
NORTHEAST MOUNTAINS WA-SPOKANE AREA WA-
510 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SPOKANE AND SOUTHEASTERN
STEVENS COUNTIES UNTIL 615 PM PDT...

AT 508 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SUNCREST TO NEAR AIRWAY
HEIGHTS...AND MOVING EAST AT 15 TO 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPOKANE...AIRWAY HEIGHTS...NINE MILE FALLS...TOWN AND COUNTRY...
MEAD...FAIRWOOD...COUNTRY HOMES...TRENTWOOD AND COLBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY DOWNPOURS ARE ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO PONDING OF WATER ON ROADS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4788 11707 4771 11711 4765 11770 4778 11767
TIME...MOT...LOC 0008Z 255DEG 17KT 4780 11758 4767 11765

COTE
Special weather statement, Aug 19, 4:22 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
522 PM PDT TUE AUG 19 2014

WAZ035-200115-
UPPER COLUMBIA BASIN WA-
522 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
615 PM PDT...

AT 522 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF DAVENPORT...OR 30 MILES WEST OF CHENEY...MOVING EAST
AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARRINGTON...BLUESTEM AND EDWALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4745 11828 4751 11831 4757 11790 4743 11784
TIME...MOT...LOC 0022Z 257DEG 6KT 4749 11823

COTE
Special weather statement, Aug 19, 4:27 PM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
527 PM PDT TUE AUG 19 2014

WAZ035-036-200130-
SPOKANE AREA WA-UPPER COLUMBIA BASIN WA-
527 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
630 PM PDT...

AT 527 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DAVENPORT...OR 33 MILES WEST OF CHENEY...MOVING EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAVENPORT...MONDOVI...GRAVELLES AND ROCKLYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4759 11833 4768 11834 4774 11795 4759 11794
TIME...MOT...LOC 0027Z 259DEG 11KT 4764 11826

COTE

The radar

The Spokane radar (KOTX), 44 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
August 19, 4:50 PM PST to 5:00 PM PST
Where
Lincoln County, 1.8 mi E of Rocklyn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.624, -118.212

One inch hail reported by trained spotter in Davenport, WA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535185.